Indian Journal of Dermatology
CASE REPORT
Year
: 2008  |  Volume : 53  |  Issue : 4  |  Page : 210--211

Depigmentation along lymphatic channels following intralesional corticosteroid injection


Lakshmi Chembolli, Reena Rai, Chakravarty R Srinivas 
 Department of Dermatology, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore - 641 004, India

Correspondence Address:
Chakravarty R Srinivas
Department of Dermatology, PSG Hospitals, Peelamedu, Coimbatore - 641 004
India

Abstract

A 39-year-old female with a pruritic verrucous plaque over dorsal aspect of great toe was treated with 4 intralesional corticosteroid injections each at an interval of 2 weeks. Three months later, she developed depigmentation at the injection site and in a network-like distribution radiating away from the site. The depigmentation corresponded to the lymphatic drainage channels of the great toe.



How to cite this article:
Chembolli L, Rai R, Srinivas CR. Depigmentation along lymphatic channels following intralesional corticosteroid injection.Indian J Dermatol 2008;53:210-211


How to cite this URL:
Chembolli L, Rai R, Srinivas CR. Depigmentation along lymphatic channels following intralesional corticosteroid injection. Indian J Dermatol [serial online] 2008 [cited 2020 Sep 28 ];53:210-211
Available from: http://www.e-ijd.org/text.asp?2008/53/4/210/44805


Full Text

 Introduction



Intralesional steroids are extensively used in dermatology for the treatment of keloids, lichenified hyperkeratotic lesions and numerous other conditions. The adverse effects of topical corticosteroids are listed in [Table 1]. [1]

Although depigmentation is commonly observed after the injection of intralesional corticosteroids, a network of depigmentation along lymphatic channels is relatively rare. We report this case of corticosteroid-induced depigmentation along the line of lymphatics. Literature review has revealed a single report describing this side effect. [2]

 Case Report



A 39-year-old female presented with pruritic, verrucous plaques over dorsa of both big toes, which was of 2 years duration. The plaques corresponded to the strap of her footwear. They started as tiny papules that coalesced to form a hyperkeratotic plaque.

A differential diagnosis of contact dermatitis to footwear and lichen simplex chronicus was considered. Patch testing with Indian standard series showed a positive reaction to nickel, fragrance mix and balsam of Peru. Histopathology revealed orthokeratosis, parakeratosis and irregular acanthosis with minimal perivascular lymphoplasmacytic infiltrate.

The lesions showed initial improvement with potent topical corticosteroids, but recurred a few months later. Intralesional triamcinolone acetonide (3-4 mg) was injected. In total, 4 injections were administered at an interval of 2 weeks. Three months after the last injection, the patient reported with diffuse depigmentation at the injected site with a network-like depigmentation emanating from the injected site that became progressively less intense [Figure 1]. The depigmentation corresponded to the lymphatic drainage of the big toe [Figure 2]. [3]

 Discussion



Cells and tissues are constantly being bathed in the interstitial fluid. This compartment has an input from the arterial capillary bed and an output via both the venous capillary bed and the lymphatics. The bulk of the water, ions, and other freely diffusible and small molecules exit via the blood, while the lymph vessels remove macromolecules and large proteins and generally adopt a waste-disposal role. [4]

Triamcinolone acetonide [Figure 3] is a microcrystalline substance - a macromolecule - and is only slowly soluble; therefore, it tends to get collected in lymphatic channels. The introduction of the acetonide between hydroxyl groups at (16, 17) makes it more lipophilic with enhanced topical to systemic potency ratio. Two proteins in plasma account for almost all of the steroid binding capacity: corticosteroid-binding globulin (CBG, also called transcortin) and albumin. At normal or low concentration of corticosteroids, most of the hormone is protein bound. At higher steroid concentrations, the capacity of protein binding is exceeded, and a significant fraction of the steroid exists in free state. This unbound fraction can enter cells to mediate corticosteroid effects. [5] Thus, the diffuse pigmentation at the injection site with a network-like depigmentation emanating away from the site is due to the retention of the corticosteroid in the lymphatics. Although the phenomenon has been frequently observed, there is only one report in literature. [2] This article highlights depigmentation along the lymphatic channels as a side effect of intralesional steroid therapy, which is not mentioned in standard textbooks.

References

1Warner M, Camisa C. Topical corticosteroids. In: Wolverton SE, editor. Comprehensive dermatologic drug therapy. 1 st ed. W.B. Philadelphia: Saunders Company; 2001. p. 548-77.
2George WM. Linear lymphatic hypopigmentation after intralesional corticosteroid injection: report of two cases. Cutis 1999;64:61-4.
3Uhara H, Saida T, Watanabe T, Takizawa Y. Lymphangitis of the foot demonstrating lymphatic drainage pathways from the sole. J Am Acad Dermatol 2002;47:502-4.
4Ryan TJ, Mortimer PS, Jones RL. Lymphatics of the skin - Neglected but Important. Int J Dermatol 1986;25:411-9.
5Schimmer BP, Parker KL. Adreno cortical steroids and their synthetic analogs; inhibitors of the synthesis and action of adrenocertical hormones. In: Hardman JG, Limbird LE, Molinoff PB, Ruddon RW, Gilman AG, editors. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 9 th ed. New York: McGraw Hill; 1996. p. 1472-5.